MAUDE Adverse Event Report: COOK INC ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER

COOK INC ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER
Model Number G35252
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common name & product code: catheter, percutaneous, cutting/scoring.Pno.Pma/510(k) number: k141322.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a percutaneous transluminal angioplasty (pta) of the superficial femoral artery (sfa), two advance enforcer balloons ruptured prior to reaching rated burst pressure.The lesion, which measured 5-6 millimeters in diameter and 1-2 centimeters in length, was reported to be highly calcified.Another unknown balloon was used within the lesion prior to the complaint balloons.The complaint balloons were inflated with an unknown inflation device and unknown contrast solution.One of the balloons was inflated one time in another lesion prior to rupturing at 8 atmospheres (atm); while the other balloon ruptured at 10 atm on the first inflation.It was reported that the balloons are believed to have ruptured longitudinally prior to completion of the procedure.The procedure was reported to have been completed successfully with stent implantation and post-stent pta using an unknown "standard" balloon.There has been no report that any part of the device remained in the patient's body, that the patient required any additional procedures, or that the patient experienced any adverse effects due to this event.It was originally reported to the manufacturer the two advance enforcer balloons were from the same lot.However, upon receipt of the complaint devices, it was confirmed there were two different lot numbers.This report references the additional lot number, and was previously submitted under medwatch 1820334-2019-00235.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation a review of the complaint history, dimensional verification, device history record, drawing, instructions for use (ifu), quality control, and visual inspection of the returned device was conducted during the investigation.Visual inspection confirmed the presence of a longitudinal rupture.This confirms the customer¿s complaint testimony.No other damage was visualized.Fluoroscopic images from the procedure were provided and reviewed by a physician who concluded the severity and focality of the plaque caused the balloon to experience increased focal pressure which contributed to the rupture of the balloons.The severity of the patient¿s anatomy is further confirmed based on the persistent mild to moderate stenosis that was visualized even after stent placement and repeat angioplasty in the region.The product labeling and instructions for use were reviewed.The documentation provides an accurate depiction of how to use the device along with illustrations describing the appropriate inflation pressure.There is no indication that the clinician inflated the balloons past the rated burst pressure or acted in a way that caused the balloons to burst.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The balloon catheter sub-assembly wasalso reviewed.No nonconformances were noted for the lot.There has been one other complaint with the same failure reported that contained one of the sub-assemblies.The supplied raw balloon material was accepted free of nonconformances.Based on the information provided and the examination of the returned product, investigation has concluded a cause for these events cannot be attributed to the device; however, appropriate measures have been initiated to address this failure mode.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8370416
Report Number1820334-2019-00345
Device Sequence Number11208642
Product Code PNO
UDI-Device Identifier10827002352527
UDI-Public(01)10827002352527(17)211106(10)9289163
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/06/2021
Device Model NumberG35252
Device Catalogue NumberASB5-35-80-6-4
Device Lot Number9289163
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2019
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer05/20/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1